Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Columbia, SC

July 22, 2000Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2000, 3:58 PM EDT for Lee County, South Carolina. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 3:58 PM EDT (19:58 UTC)
Expired
Jul 22, 2000, 4:30 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lee County, SC

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:10 PM EDTThunderstorm Wind 60 ELamar, SC911 center reported trees down in Lamar and Oats.
Jul 22, 4:18 PM EDTHail 1.75Lynchburg, SCSheriff reported golf ball size hail in the Lynchburg area.
Jul 22, 4:25 PM EDTThunderstorm Wind 60 EDarlington, SCSpotter reported a tree fell on a house and car. Power lines were also reported down.
Jul 22, 4:25 PM EDTThunderstorm Wind 60 ETimmonsville, SCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2668 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS52 KCAE 221959
SVRCAE
SCC061-222030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF BISHOPVILLE
  TO 11 MILES SOUTHWEST OF BISHOPVILLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHEASTERN LEE COUNTY AT 410 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3438 8024 3415 8050 3392 7976 3427 7945

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 22, 3:40 PM EDT, 18 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-230724-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
340 PM EDT SAT JUL 22 2000

UPPER TROUGH TO AMPLIFY OVER THE EASTERN US WITH SOUTHWEST FLOW
CONTINUING ACROSS OUR AREA. SHORTWAVES CONTINUING TO CROSS THE STATE
TONIGHT THROUGH MONDAY. FRONTAL SYSTEM TO REMAIN OVER THE STATE WITH
AREA OF LOW PRESSURE MOVING ALONG THE FRONT. AIRMASS REMAINS
UNSTABLE. POSITION OF UPPER LEVEL JET KEEP UVV ACROSS THE STATE.
GUIDANCE TEMPS LOOK REASONABLE WITH HIGHS SLIGHTLY BELOW NORMALS
WITH PLENTY OF CLOUD COVER. LOWS IN THE UPPER 60S AND LOWER 70S.
WILL GO CLOSE TO GUIDANCE POPS...GENERALLY FROM 40 TO 60 PERCENT.

FCSTID = 10
CAE   73  88  71  86 /  40  50  50  50
AGS   70  90  70  88 /  40  50  50  50
SSC   73  88  71  87 /  40  50  50  50
OGB   73  88  72  87 /  40  50  50  50

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 22, 2:44 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
244 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     HIWAY 34 NEAR POMARIA     SC   WIND DAMAGE
07/22/00   NEWBERRY                       TREES DOWN NEAR POMARIA.
                                          FROM NEWBERRY COUNTY
                                          SHERIFF OFFICE.

BLP
Local storm report, Jul 22, 2:48 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
248 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     WESTERN FAIRFIELD COUNTY  SC   .75 INCH HAIL
07/22/00   FAIRFIELD                      DIME SIZE HAIL THROUGHOUT
                                          WESTERN FAIRFIELD COUNTY.
                                          FROM FAIRFIELD COUNTY
                                          SHERIFF.

BLP
Local storm report, Jul 22, 3:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
343 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

320 PM     US 1 AT MCBEE             SC   58 MPH
07/22/00   CHESTERFIELD                   SKYWARN SPOTTER REPORTED
                                          WINDS BENDING FLAGPOLE TO
                                          ABOUT 60 MPH

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jul 22, 1:29 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry46 min
Jul 22, 1:47 PM EDTTornado WarningCAEFairfield43 min
Jul 22, 2:35 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster40 min
Jul 22, 3:13 PM EDTSevere Thunderstorm WarningCAEKershaw47 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningCAEChesterfield41 min
Jul 22, 3:30 PM EDTSevere Thunderstorm WarningCAELee30 min
Jul 22, 4:01 PM EDTSevere Thunderstorm WarningCAESumter44 min
Jul 22, 6:50 PM EDTSevere Thunderstorm WarningCAEFairfield40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.